Alert archive / Iowa / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 128, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 5, 2000, 12:53 PM CDT for Wapello County, Iowa. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Jul 5, 2000, 12:53 PM CDT (17:53 UTC)
- Expired
- Jul 5, 2000, 1:40 PM CDT
- In force
- 47 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Wapello County, IA
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 5, 10:30 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 5.9 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 113 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 542 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 051755 SVRDSM IAC179-051840- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 1253 PM CDT WED JUL 5 2000 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WAPELLO COUNTY IN SOUTHEAST IOWA THIS INCLUDES THE CITY OF OTTUMWA * UNTIL 140 PM * AT 1249 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES WEST OF CHILLICOTHE...OR ABOUT 12 MILES NORTHWEST OF OTTUMWA...MOVING EAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR OTTUMWA AROUND 110 PM NEAR AGENCY AROUND 120 PM NEAR ELDON AROUND 130 PM STAY AWAY FROM WINDOWS DURING A SEVERE STORM...WIND GUSTS OVER 70 MPH COULD BLOW THEM OUT. LAT...LON 4116 9265 4091 9263 4090 9219 4115 9220 JUNGBLUTH NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 10:55 AM CDT, 1 hour 58 minutes earlier.
Area forecast discussion, Jul 5, 10:55 AM CDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 1055 AM CDT WED JUL 5 2000 SENT UPDATED ZONES FOR THE SEVERE THUNDERSTORM WATCH. BASICALLY I UPDATED ZONES TO REFLECT EITHER OCCASIONAL OR SCATTERED THUNDERSTORMS. I DID NOT GET CUTE WITH TIMING AS THERE ARE TWO MAIN COMPLEXES WHICH WILL MOVE THROUGH THE CWA TODAY. .DSM...SVR WATCH FOR SRN HALF CWA TIL 20Z. FAB
In the hours before
Special weather statement, Jul 5, 11:40 AM CDT, 1 hour 13 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-061100- CENTRAL IOWA THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1140 AM CDT WED JUL 5 2000 HAZARD--THUNDERSTORMS WITH WIND GUSTS TO 60 MPH...PEA SIZED HAIL AND TORRENTIAL RAIN. RAINFALL RATES WILL EXCEED AN INCH AN HOUR WHICH COULD PRODUCE LOCAL FLOODING. AREA OF CONCERN--ALONG AND SOUTH OF HIGHWAY 30. TIMING DETAILS--CURRENTLY THROUGH 3 PM AND AGAIN AFTER 10 PM. METEOROLOGICAL COMMENTS--A LINE OF THUNDERSTORMS DEVELOPED ALONG AN OLD THUNDERSTORM BOUNDARY IN NORTHWEST IOWA AND IS MOVING SOUTHEAST ALONG A STATIONARY FRONT OVER SOUTHERN IOWA. THIS LINE OF STORMS WILL EXIT CENTRAL IOWA BY 1 PM. MEANWHILE A SECOND COMPLEX OF STORMS OVER NORTHEAST NEBRASKA WILL MOVE SOUTHEAST ALONG THE STATIONARY FRONT BRINGING A SECOND ROUND OF THUNDERSTORMS OVER ESSENTIALLY THE SAME AREAS. FREEZING LEVELS ARE QUITE HIGH SO LARGE HAIL IS A MINIMAL THREAT. SOUNDINGS AND QPF VALUES INDICATE THE MAIN THREAT WILL BE STRONG WIND AND VERY HEAVY RAIN. PRECAUTIONS--SPOTTER ACTIVATION WILL BE NEEDED NOW THROUGH 3 PM FOR THE CENTRAL PORTION OF THE STATE. SPOTTER ACTIVATION MAY ALSO AGAIN BE NEEDED OVERNIGHT. EMERGENCY MANAGERS AND LOCAL OFFICIALS NEED TO KEEP ABREAST OF THE LATEST FORECASTS AND STATEMENTS FROM THE NATIONAL WEATHER SERVICE FOR STRONG WIND AND THE POTENTIAL FOR FLOODING. $$( FAB
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 8:23 AM CDT | Severe Thunderstorm Warning | DMX | Crawford | 52 min |
| Jul 5, 10:42 AM CDT | Severe Thunderstorm Warning | DMX | Dallas, Madison | 33 min |
| Jul 5, 10:58 AM CDT | Severe Thunderstorm Warning | DMX | Polk, Warren | 47 min |
| Jul 5, 11:46 AM CDT | Severe Thunderstorm Warning | DMX | Marion | 44 min |
| Jul 5, 12:10 PM CDT | Severe Thunderstorm Warning | DMX | Marion | 35 min |
| Jul 5, 12:20 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Monroe | 40 min |
| Jul 5, 2:02 PM CDT | Severe Thunderstorm Warning | DMX | Adams | 43 min |
| Jul 5, 2:07 PM CDT | Flash Flood Warning | DMX | Jefferson, Van Buren | 6 hr |
| Jul 5, 2:40 PM CDT | Flash Flood Warning | DMX | Adams, Union | 6 hr |
| Jul 5, 3:04 PM CDT | Severe Thunderstorm Warning | DMX | Taylor | 41 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.